Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 18, NWS Amarillo, TX

May 3, 2003Collingsworth County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 3, 2003, 7:01 PM CDT for Collingsworth County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2003, 7:01 PM CDT (00:01 UTC)
Expired
May 3, 2003, 7:30 PM CDT
In force
29 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Collingsworth County, TX

The radar

The Altus AFB radar (KFDR), 132 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 4:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2003-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2003-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1186 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
2027 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

177 
WUUS54 KAMA 040001
SVRAMA
TXC087-040030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
658 PM CDT SAT MAY 3 2003

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN COLLINGSWORTH COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 730 PM CDT

* AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF WELLINGTON...MOVING
  NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  WELLINGTON AND DODSON

LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

LAT...LON 3477 10053 3476 10036 3476 10003 3515 10001

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:11 PM CDT, 4 hours 50 minutes earlier.

Area forecast discussion, May 3, 2:11 PM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
211 PM CDT SAT MAY 3 2003

1002 MB SURFACE LOW CENTERED BETWEEN LA JUNTA AND TRINIDAD THIS
AFTERNOON WITH DRYLINE EXTENDING SOUTHWARD OVER THE WESTERN ZONES.
MEANWHILE STRONG MID/UPPER LEVEL JET LOCATED FROM WESTERN NEW MEXICO
TO NEAR BAJA WILL CROSS OVER THE TEXAS PANHANDLE SUNDAY AFTERNOON.
SURFACE TEMPS IN THE 80-85 RANGE CURRENTLY LOCATED JUST SOUTHWEST OF
THE TEXAS PANHANDLE ALLOWING FOR MODERATE INSTABILITY. BIG QUESTION
IS WHETHER STORMS CAN DEVELOP OR WHETHER CAP WILL HOLD. THINKING AT
THIS POINT IS CAP MAY INDEED BREAK LATER THIS AFTERNOON WITH
ADDITIONAL FORCING AND DAYTIME HEATING EAST OF THE DRYLINE OVER
CENTRAL/EASTERN ZONES. HAVE ADDED 20-30 PERCENT POPS TONIGHT BUT MAY
RAISE IF TSTMS BREAK OUT.

WINDY CONDITIONS TONIGHT AND SUNDAY LOOK IN ORDER. WINDS SHOULD
SUBSIDE SUNDAY EVENING. FLOW ALOFT RELAXES MONDAY BUT ANOTHER (MUCH
SMALLER) DISTURBANCE IS EXPECTED IN WESTERLY FLOW ON TUESDAY. CURRENT
PACKAGE HAS THIS WELL TAKEN CARE OF INCLUDING COOL FRONT MONDAY
NIGHT WITH SLIGHTLY COOLER TEMPS TUESDAY...NO CHANGES PLANED TO
LATER PERIODS.

FCSTID = SLATTERY

AMARILLO    51 83 46 76 / 20 00 00 00
BEAVER      50 81 49 74 / 30 00 00 00
BOISE CITY  48 78 42 71 / 20 00 00 00
BORGER      50 83 47 76 / 20 00 00 00
BOYS RANCH  48 83 45 75 / 20 00 00 00
CANYON      52 83 46 78 / 20 00 00 00
CLARENDON   56 84 51 80 / 30 00 00 00
DALHART     48 82 43 73 / 20 00 00 00
GUYMON      49 80 45 74 / 20 00 00 00
HEREFORD    51 84 45 79 / 20 00 00 00
LIPSCOMB    55 83 51 76 / 30 00 00 00
PAMPA       53 83 50 77 / 30 00 00 00
SHAMROCK    59 84 52 80 / 30 00 00 00
WELLINGTON  60 84 52 82 / 30 00 00 00

.AMA...
TX...NONE.
OK...NONE.
Hazardous weather outlook, May 3, 1:00 PM CDT, 6 hours 1 minute before
OKZ001>003-TXZ001>020-041100-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SAT MAY 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A DRYLINE IS EXPECTED TO MOVE INTO THE EXTREME WESTERN TEXAS AND
OKLAHOMA PANHANDLES LATER TODAY AS ABUNDANT LOW LEVEL MOISTURE
FLOWS INTO THE PANHANDLES ON SOUTH TO SOUTHEAST WINDS. WITH DAYTIME
HEATING...THE ATMOSPHERE IS EXPECTED TO BECOME MORE UNSTABLE THIS
AFTERNOON. THERE IS A CHANCE FOR SEVERE THUNDERSTORMS ALONG AND
EAST OF A BOISE CITY OKLAHOMA TO HAPPY TEXAS LINE LATER THIS
AFTERNOON AND THIS EVENING. THE MAIN THREAT FROM THE SEVERE
THUNDERSTORMS WILL BE LARGE HAIL AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...

A VERY HIGH WILDFIRE DANGER SITUATION MAY EXIST ACROSS ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES SUNDAY...DUE TO EXPECTED WIDESPREAD DRY
AND WINDY CONDITIONS. A FIRE WEATHER WATCH IS IN EFFECT FOR SUNDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS WILL
LIKELY BE REQUIRED LATER THIS AFTERNOON AND THIS EVENING FOR THE
EASTERN TWO-THIRDS OF THE TEXAS AND OKLAHOMA PANHANDLES.

SCHNEIDER

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.